Colorado, 2009

Hail in Colorado, July 1, 2009

July 1, 2009 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced large hail up to the size of quarters west of Greeley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to the size of quarters west of Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 1:57 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 1:57 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT WED JUL 1 2009

.SHORT TERM...UPPER LEVEL RIDGE AXIS OVER WESTERN COLORADO THIS
AFTERNOON WILL SLOWLY PROGRESS EAST AND BE OVER EASTERN COLORADO BY
TOMORROW AFTERNOON. A SURFACE BOUNDARY IS CURRENTLY PUSHING SOUTH
OVER NORTHEASTERN COLORADO BRINGING NORTHERLY FLOW. A SLIGHTLY
STRONGER FRONT IS EXPECTED TO PUSH THROUGH THE STATE THIS EVENING
ALONG WITH AN UPPER LEVEL SHORTWAVE MOVING SOUTHEAST OVER THE RIDGE.
EXPECTING A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM COVERAGE FROM
YESTERDAY AS PW VALUES ARE 1-3 TENTHS HIGHER THAN YESTERDAY. THERE
IS A SLIGHT CHANCE A FEW THUNDERSTORMS COULD REACH SEVERE CRITERIA
OVER THE NORTHEASTERN CORNER OF THE STATE...WITH THE MAIN CONCERN
BEING LARGE HAIL AND STRONG WINDS. CAPES WILL BE UP TO 2K J/KG OVER
THE NORTHEAST CORNER OF COLORADO...WHILE ELSEWHERE CAPES WILL BE
AROUND 400-800 J/KG. THE FRONT THIS EVENING MAY HELP CONVECTION
PERSIST A LITTLE LONGER TONIGHT OVER THE PLAINS.

EXPECTING POST FRONTAL UPSLOPE FLOW THROUGH THURSDAY INCREASING PW
VALUES FURTHER. TEMPERATURES WILL BE 5-10 DEGREES COOLER THAN TODAY
IN THE POST FRONTAL AIRMASS AND FROM AN INCREASE IN CLOUD COVER
TOMORROW. AN INCREASE IN MID LEVEL MOISTURE FROM THE SOUTHWESTERLY
FLOW AROUND THE UPPER HIGH ALONG WITH THE MOIST UPSLOPE FLOW WILL
RESULT IN A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON.

.LONG TERM...WEATHER PATTERN WILL TURN MORE ACTIVE AGAIN FOR
THURSDAY NIGHT THROUGH THE 4TH OF JULY WEEKEND.  LOW LEVEL MOISTURE
WILL INCREASE ACROSS THE PLAINS WITH PREVAILING LIGHT EASTERLY
FLOW...AND AT THE SAME TIME UPPER LEVEL MOISTURE INCREASES AS PLUME
OF MONSOONAL MOISTURE ROTATES AROUND THE PERIPHERY OF THE UPPER HIGH
AND SPREADS ACROSS COLORADO.  THIS WILL INCREASE PRECIPITABLE WATER
VALUES INTO THE 1.0 TO 1.3 INCH RANGE ACROSS THE PLAINS.  IN
ADDITION...MID LEVEL WIND SHEAR AND CAPES WILL ALSO BE INCREASING.
CAPES OF 1000-2000 J/KG DURING THE PEAK HEATING AND EARLY EVENING
HOURS SHOULD PROMOTE DEVELOPMENT OF A FEW SEVERE STORMS...ESPECIALLY
WHEN CONSIDERING 0-6 KM WIND SHEAR VECTOR OF 20 M/S.  THERE IS ALSO
SOME WEAK Q-G LIFT NOTED THURSDAY EVENING AS A DISTURBANCE NOW SEEN
IN THE BAJA REGION MOVES THIS WAY AROUND THE RIDGE AXIS...SO THIS
SHOULD PROMOTE HIGHER STORM COVERAGE AND HIGHER POPS ON THE PLAINS
THURSDAY EVENING.

AT THIS TIME...DONT SEE A WHOLE LOT OF CHANGE FOR SATURDAY ALTHOUGH
FLOW ALOFT MAY WEAKEN A BIT.  THEREFORE EXPECT ANOTHER ROUND OF
AFTERNOON AND EVENING STORMS.  BY SUNDAY...THERE ARE A FEW
INDICATIONS THE PLAINS MAY STABILIZE A BIT...SO CUT BACK POPS IN THE
NORTHEAST CORNER OF THE STATE...OTHERWISE SHOULD STILL SEE SCATTERED
AFTERNOON AND EVENING STORM COVERAGE.  BY EARLY NEXT WEEK...THE
RIDGE IS ADVERTISED TO AMPLIFY OVER THE CENTRAL ROCKIES AS DEEPER
EAST COAST AND WEST COAST TROUGHS DEVELOP.  THIS WILL LIKELY LEAD TO
A RETURN OF DRIER AND WARMER CONDITIONS THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A
SLIGHT CHANCE STILL EXISTS FOR A THUNDERSTORM BETWEEN 21Z AND
03Z...MAINLY NEAR THE FOOTHILLS AND PALMER DIVIDE. OUTFLOWS WINDS
FROM THUNDERSTORMS WILL LIKELY AFFECT KDEN CAUSING ABRUPT WIND
DIRECTION CHANGES. A COUPLE OF FRONTAL BOUNDARIES WILL KEEP
NORTHERLY WINDS THROUGH MOST OF THE NIGHT. UPSLOPE FLOW TOMORROW
WILL INCREASE SHOWER AND THUNDERSTORM COVERAGE TOMORROW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jul 1, 9:45 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT WED JUL 01 2009

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MDT WED JUL 01 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ACROSS NORTHEAST COLORADO. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE OVER THE NORTHEAST CORNER OF COLORADO AND OVER
PARK...SOUTHERN JEFFERSON AND DOUGLAS COUNTIES. THERE IS A SLIGHT
CHANCE THAT SOME THE THUNDERSTORMS COULD BECOME SEVERE OVER THE
NORTHEAST CORNER OF THE STATE. THESE STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
THURSDAY AND CONTINUE THROUGH THE FOURTH OF JULY WEEKEND.  IN
ADDITION...MOISTURE...INSTABILITY...AND WIND SHEAR IN THE ATMOSPHERE
WILL ALSO BE INCREASING...BRINGING THE POTENTIAL FOR A FEW SEVERE
STORMS AND LOCALLY HEAVY RAINFALL EACH DAY.  SOMEWHAT DRIER AND
WARMER CONDITIONS ARE THEN EXPECTED TO RETURN BY THE START OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Weld

When
July 1, 4:39 PM MST
Where
Weld County, 3 mi S of Roggen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.127, -104.370

Hail, Weld

When
July 1, 5:11 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.420, -104.740

Hail, Weld

When
July 1, 5:19 PM MST
Where
Weld County, 4.44 mi SSE of Bruce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186181, 173382, 173381.